Ohio, 2022Winter Storm in Ohio, March 11 to 12, 2022
March 11 to 12, 2022 · NWS ILN · 5 events in 5 counties and zones
An arctic cold front interacted with moisture streaming into the Ohio Valley from a Gulf Coast low pressure system that tracked into the eastern Tennessee Valley.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An arctic cold front interacted with moisture streaming into the Ohio Valley from a Gulf Coast low pressure system that tracked into the eastern Tennessee Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 11, 3:31 PM EST, 2 hours 29 minutes earlier.
Area forecast discussion, Mar 11, 3:31 PM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
331 PM EST Fri Mar 11 2022
.SYNOPSIS...
Accumulating snowfall expected through Friday night as a cold
front moves through. Arctic air mass builds in for Saturday,
with scattered snow showers possible during the day.
Temperatures quickly rebound on Sunday and return to seasonal
normals, with a warming trend continuing into the next work
week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Radar imagery at 330 PM shows pcpn coverage for counties along
and NW of I-71. Snow remains the primary p-type, but some rain
mixes in further SE. Colder air rushes in this evening as the
mean trough and surface cold front work its way through our
counties from the northwest. Accumulating snow becomes favored
around the I-71 corridor from the late afternoon through late
evening hours, gradually shifting SE through the overnight
hours. Hi-res models continue to suggest that the highest QPF
and thus greatest snow intensity continues to align itself near
the Scioto Valley and NE KY counties, where frontogenesis
becomes more enhanced later tonight. The most intense snow
rates may offer 1" or so per hour for some of our southeastern
counties, primarily between 12AM-6AM.
For our big metro areas (Columbus, Cincinnati and Dayton),
generally 1-2" of snow are favored, but portions of Hamilton and
Montgomery counties may receive just below an inch. As you move
east-southeast of the Columbus metro, accumulations may begin
to trend closer to 2-3". In our counties where the Winter Storm
Warning exists, amounts between 3-5" are still favored. Overall,
no major adjustments were made to the snowfall forecast.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Majority of accumulating snow ends before daybreak Saturday
morning. However, kept PoPs in throughout the day Saturday for
majority of our counties as hi-res models continue to show
potential for snow showers developing throughout the day. Best
chances for snow showers will be towards the late morning hours
and persist through the late afternoon as low-level lapse rates
steepen and instability builds. Additional light snow
accumulations will be possible with these showers.
CAA offers bitterly cold temps on Saturday with breezy
conditions. Highs remain capped in the lower to middle 20s with
sustained northwesterly winds of 10-20 mph with gusts of 25-35
mph.
Winds begin to subside Saturday night with lows dipping into
the mid to upper teens. Wind chill values may reach the single
digits, but are expected to remain above zero.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Mid level ridging will progress east across the region Sunday into
Monday. With a tightening pressure gradient across the area and
increasing southwesterly low level flow, good WAA will lead to a
warming trend. Highs on Sunday will rebound into the mid to upper
40s with highs on Monday in the mid to upper 50s.
Some weak mid level energy will move across the Great Lakes Monday
night into Tuesday as an upper level low moves through the lower
Mississippi Valley. Our area will remain in between these two
systems, but it does look like a weak surface boundary may push
southeast into the Ohio Valley region Monday night into Tuesday.
There are some differences between the 12Z deterministic models as
to how much, if any, pcpn will affect our area with this, but think
it is worth including at least some lower chance pops for showers at
this point.
Mid level ridging will redevelop across the region through mid week.
This will lead to dry conditions and a continued warmup. Highs by
Wednesday and Thursday will be in the mid to upper 60s, with even
some lower 70s possible. A chance of showers and somewhat cooler
temperatures will return on Friday as a mid level short wave
approaches the region.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Forecast remains on track with lower CIGs gradually working
their way in from the northwest through this afternoon. MVFR CIG
reductions will be shortly be followed by the onset of pcpn,
generally starting as rain first. Snow begins to mix in shortly
after, with IFR CIG and vsby reductions becoming more probable
during this transition. IFR reductions don't appear likely for a
prolonged period - just a few hours during some of the heaviest
snowfall. MVFR conditions then return during the middle of the
night, with models trending a bit quicker to VFR conditions
before daybreak on Friday.
Winds shift towards the northwest and increase into the
overnight hours with the cold front moving through. Gusts of
25-30 kts become possible Saturday morning and continue through
Saturday afternoon.
An additional note.. majority of accumulating snow does clear
out shortly after midnight, but scattered snow showers do become
possible again late Saturday morning through afternoon.
OUTLOOK...MVFR conditions possible with gusty northwest winds
to 30 knots Saturday. LLWS possible late Saturday night into
Sunday morning. Gusty southwest winds to 30 knots Sunday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory from 7 PM this evening to 10 AM EST
Saturday for OHZ056-063>065-070>072-077>080.
Winter Storm Warning from 7 PM this evening to 1 PM EST
Saturday for OHZ073-074-081-082-088.
KY...Winter Weather Advisory from 7 PM this evening to 10 AM EST
Saturday for KYZ089>099.
Winter Storm Warning from 7 PM this evening to 1 PM EST
Saturday for KYZ100.
IN...Winter Weather Advisory from 7 PM this evening to 10 AM EST
Saturday for INZ066-073>075-080.
&&
SYNOPSIS...Clark
NEAR TERM...Clark
SHORT TERM...Clark
LONG TERM...JGL
AVIATION...ClarkHazardous weather outlook, Mar 11, 5:45 AM EST, 12 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
545 AM EST Fri Mar 11 2022
INZ050-058-059-OHZ026-034-035-042>044-051>053-060>062-121200-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Miami-Champaign-Clark-Preble-Montgomery-Greene-
545 AM EST Fri Mar 11 2022
This Hazardous Weather Outlook is for East Central Indiana and West
Central Ohio.
.DAY ONE...Today and tonight.
Snow accumulations of 1 to 2 inches will be possible today into
tonight. Gusty northwest winds and much colder temperatures are
forecast overnight. Lows around 15 will result in wind chill values
near zero by morning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report snow accumulations to the
National Weather Service.
OHZ045-046-054-055-121200-
Union OH-Delaware-Madison-Franklin OH-
545 AM EST Fri Mar 11 2022
This Hazardous Weather Outlook is for Central Ohio.
.DAY ONE...Today and tonight.
Snow accumulations of 1 to 2 inches will be possible tonight. Gusty
northwest winds and much colder temperatures are forecast overnight.
Lows 15 to 20 will result in wind chill values in the single digits
by morning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report snow accumulations to the
National Weather Service.
INZ066-073>075-080-KYZ089>099-OHZ056-063>065-070>072-077>080-121200-
Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Licking-
Fayette OH-Pickaway-Fairfield-Butler-Warren-Clinton-Hamilton-
Clermont-Brown-Highland-
545 AM EST Fri Mar 11 2022
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM
EST SATURDAY...
This Hazardous Weather Outlook is for Southeast Indiana, Northern
Kentucky, Central Ohio, South Central Ohio and Southwest Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report snow accumulations to the
National Weather Service.
KYZ100-OHZ073-074-081-082-088-121200-
Lewis-Ross-Hocking-Adams-Pike-Scioto-
545 AM EST Fri Mar 11 2022
...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST
SATURDAY...
This Hazardous Weather Outlook is for Northeast Kentucky, Central
Ohio and South Central Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report snow accumulations to the
National Weather Service.
In the hours before
Special weather statement, Mar 11, 2:40 PM EST, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Wilmington OH
240 PM EST Fri Mar 11 2022
INZ050-058-059-OHZ026-034-035-042>044-051>053-060>062-120300-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-
Logan-Miami-Champaign-Clark-Preble-Montgomery-Greene-
Including the cities of Richmond, Connersville, Liberty,
West College Corner, Kenton, Ada, Celina, Coldwater, Wapakoneta,
St. Marys, Greenville, Sidney, Bellefontaine, Troy, Piqua,
Tipp City, Urbana, Springfield, Eaton, Camden, Dayton, Kettering,
Beavercreek, Fairborn, and Xenia
240 PM EST Fri Mar 11 2022
...ACCUMULATING SNOW EXPECTED...
Light snow will move into parts of west central Ohio this
morning. Precipitation is then expected to increase in coverage
this afternoon and evening. Rain, or rain and snow mixed this
afternoon, will change to all snow by this evening. Snow
accumulations of up to 1 to 2 inches will be possible. Snow is
expected to taper off over much of this region toward midnight.
Gusty northwest winds and much colder temperatures are forecast
overnight. Lows around 15 will result in wind chill values near
zero by morning.
The effects of wintry precipitation during the day should be
limited due to solar insolation. However, as the sun sets and
colder air moves in, slick conditions will be possible tonight.
Caution is advised.
OHZ045-046-054-055-120300-
Union OH-Delaware-Madison-Franklin OH-
Including the cities of Marysville, Delaware, London,
West Jefferson, Plain City, and Columbus
240 PM EST Fri Mar 11 2022
...ACCUMULATING SNOW EXPECTED...
Rain and snow are expected to increase in coverage this afternoon
into this evening. The precipitation is then expected to change
to all snow during the evening. Snow will continue into the
overnight hours before tapering off toward morning. Snow
accumulations of up to 1 to 2 inches will be possible. Gusty
northwest winds and much colder temperatures are forecast
overnight. Lows 15 to 20 will result in wind chill values in the
single digits by morning.
The effects of wintry precipitation during the day should be
limited due to solar insolation. However, as the sun sets and
colder air moves in, slick conditions will be possible tonight.
Caution is advised.
Winter Storm, Adams
- When
- March 11, 6:00 PM EST to March 12, 10:00 AM EST
- Where
- Adams forecast zone
- Reported by
- Social Media
- Coordinates
- 38.846, -83.472 (the zone’s center; the record gives no point)
In Winchester, 5.5 inches of snow fell. The cooperative observer located 6 miles east-northeast of West Union measured 4.7 inches. Manchester received at least 4 inches of accumulation.
Winter Storm, Fairfield
- When
- March 11, 6:00 PM EST to March 12, 10:00 AM EST
- Where
- Fairfield forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.752, -82.631 (the zone’s center; the record gives no point)
A spotter south of Lancaster measured 4.2 inches of snow. A social media post from Rushville had 3.5 inches of accumulation. In and around Pickerington, four CoCoRaHS observers had snowfall range from 0.8 inches to 2.5 inches.
Winter Storm, Hocking
- When
- March 11, 6:00 PM EST to March 12, 10:00 AM EST
- Where
- Hocking forecast zone
- Reported by
- NWS Employee
- Coordinates
- 39.497, -82.479 (the zone’s center; the record gives no point)
A NWS employee measured 4.5 inches of snow northwest of Hocking Hills. The Cooperative observer in Logan measured 4.4 inches, while another north of Logan measured 3.6 inches. The observer in Laurelville measured 2.4 inches of accumulation.
Winter Storm, Ross
- When
- March 11, 6:00 PM EST to March 12, 10:00 AM EST
- Where
- Ross forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.338, -83.057 (the zone’s center; the record gives no point)
The observer in Chillicothe measured 3.9 inches of snow, as did the CoCoRaHS observer located 6 miles northwest of Chillicothe.
Winter Storm, Scioto
- When
- March 11, 6:00 PM EST to March 12, 10:00 AM EST
- Where
- Scioto forecast zone
- Reported by
- Public
- Coordinates
- 38.804, -82.993 (the zone’s center; the record gives no point)
A report of 7 inches of snow was received from 3 miles east of Wheelersburg. A social media post from west of Portsmouth showed that 5.5 inches of snow fell there. The CoCoRaHS observer west of Rosemount measured 5 inches, while another east of Lucasville measured 4.5 inches.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Pennsylvania, March 11 to 12, 202210 injured · 29 events
- Winter Storm and Winter Weather in Arkansas, March 11, 202242 events
- Heavy Snow and Winter Weather in West Virginia, March 11 to 12, 202240 events
- Winter Storm in Kentucky, March 11 to 12, 202234 events
- Heavy Snow in Kentucky, March 11 to 12, 202233 events
- Winter Storm and Winter Weather in Tennessee, March 11 to 12, 202233 events
- Heavy Snow in Tennessee, March 11 to 12, 202231 events
- Winter Weather in Kentucky, March 11 to 12, 202222 events
- Winter Storm and Winter Weather in Mississippi, March 11 to 12, 202222 events
- Winter Storm and Winter Weather in Tennessee, March 11 to 12, 202221 events
- Heavy Snow and Winter Weather in Mississippi, March 11 to 12, 202218 events
- Winter Weather in Ohio, March 11 to 12, 202217 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017262, 1017263, 1017264, 1017265, 1017266.